Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Blood Pressure spikes while at work
ddy73 posted:
Hi all. I'm new to the forums, but had a question and wanted to see if anyone else gets this. I was diagnosed (well, re-diagnosed to be exact) with high blood pressure 2 months ago. I've been on meds (switched from bystolic 10 MG to benicar 20 MG), but I get spikes at work up to 172/90 at times. When I'm home, it's gone as low as 138/78. I am under a lot of stress at work and unfortunately also a bit of a worrier, so that doesn't help much either. Has anyone else experienced this?
billh99 responded:
Yes, anxiety and stress can definitely cause both short term and long term increases in blood pressure.

There are methods that help break the "worry cycle" and also help you learn to deal with the stress.

In some cases counseling is needed.

But often you can help by learning relaxation methods. Those include yoga, meditation, deep breathing exercises, and mental imagery.

One good source is the book The Relaxation Response by Herbert Benson.
bpchronicle replied to billh99's response:
Hi BillH99 , Yes I listen to a video of a stream, running water for me is very soothing. I imagine I am at the waters edge in peacful surroundings. This helps me greatly. Use the power of your mind to overcome anxiety and worry.
Haylen_WebMD_Staff replied to bpchronicle's response:
Here's a great WebMD article with tools to help you destress now:

10 Relaxation Exercises to Reduce Stress On the Spot

ddy73 responded:
Thanks for all the great tips guys. One other thing thats been happening too, and I don't know if anyone else here gets this. Maybe it's the BP medication I'm on, but does anyone here get really lightheaded when standing up and walking a few steps? I get that a lot, where I stand up, take several steps, then feel really lightheaded and pressure in the top of my head. It's been really noticeable since I started taking the bystolic then benicar for the last 2 months. I had a real bad episode of that this morning getting out of bed, thought I was going to pass out. I see my doctor today so I just wanted to see if this was a common thing due to meds or not before I see him.
billh99 replied to ddy73's response:
It is a common problem with blood pressure meds.

Depending on your BP it can sometimes be helped with by reducing the amount of meds.

And it can be caused by by or in combination with other meds, suppliments, and/or herbals.

Make sure that your doctor know of EVERYTHING that you are taking.

That said beta blockers reduce heart rate. And it can reduce it too much. common practice, in the past, was to start with beta blockers for high BP. However, current recommendations are to start with a different class of meds.
derfberger replied to ddy73's response:
yes and when playing golf bend over to pick up ball, stand up and feel very light headed.

not so much out of bed

i take my meds at night which has helped

My pressure is more in the back of head

yet when i check B/P when feeling these symptoms it's perfect
ddy73 replied to ddy73's response:
Thanks again. I used to be on blood pressure meds several years ago and was able to get off them. Thing is, I never had the problem of dizzyness when standing up back then. But then I think I was also taking a lower dose med (10MG I think of Benicar instead of the 20MG I'm on now). It's seems worse when I'm getting out of bed or if I sit down after walking and have to get up for something.
monstermachine1956 responded:
try some music , in an mp4 device designed to keep you calm
ddy73 replied to monstermachine1956's response:
I've also noticed my pulse will sometimes go up and start racing after I stand up also. This doesn't happen to often - when I feel my anxiety going up is when I really notice it.

Helpful Tips

WARNING! - Grapefruit and meds (heart and others)
This will probably show up in a day or two, but I felt that it should be posted now. For a long time there has been a warning about the ... More
Was this Helpful?
6 of 6 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center